Search
Close this search box.

IOAD Overdose Factsheet: Opioids

This is a thumbnail IOAD Overdose Factsheet opiods

Resource Type

Last Updated

This fact sheet has been developed to support the community to know the signs of an overdose and to appropriately respond to an overdose in which opioids are involved.

Opioids is an umbrella term for natural or synthetic drugs that are derived from – or related to – the opium poppy. Opioids attach to receptors in the central nervous system, reducing pain signals to the brain. Commonly used opioids include oxycodone, morphine, codeine, heroin, fentanyl, methadone and opium.

Signs of overdose:

Opioids are central nervous system depressants, that dull the senses, induce relaxation and euphoria. They depress (slow down) breathing and the heart rate. In high doses, opioids depress the body’s natural urge to breathe. When someone is having an overdose they can stop breathing and may die. Even if a person does not die from overdose, they can sustain brain damage.

Signs of opioid overdose can include:

  • No response to stimuli
  • Shallow/stopped breathing
  • A person can seem like they are sleeping but can’t be woken up
  • Unusual snoring/gurgling sounds
  • Grey/ashen or olive green lips if a person has a dark skin tone; blue lips if a person has a pale skin tone
  • Floppy arms and legs
  • If you cannot get a response from someone, do not assume they are asleep. Unusual or deep snoring is a common sign of overdose. Do not let people at risk ‘sleep it off’.

Overdose response:

Sometimes it can take hours for someone to die from an opioid overdose. Action taken as soon as possible could save a life. If you think someone has overdosed, knowing how to respond is crucial:

  • Follow the DRS ABCD order of first aid. Before you act, check for Dangers such as needles.
  • Check for a response (AVPU consciousness scale – Alert, respond to Voice prompt, responds to Pain prompt-only, or Unconscious)
  • Send for help by calling an ambulance, stay on the line and administer naloxone.
  • Put the person in recovery position to protect the Airway or, if a person is trained and comfortable doing so, apply first aid including rescue Breaths, CPR/Compressions, Defibrillation.

Other Resources

Information Flyer/Brochure

This is an A5 flyer designed for naloxone providers. It promotes where naloxone is available and can be distributed by services that provide naloxone.

Poster

This is an A3 poster designed for naloxone providers. It promotes where naloxone is available and can be distributed by services that provide naloxone.

Fact Sheet

This fact sheet has been developed to support the community to know the signs of an overdose and to appropriately respond to an overdose in which stimulants are involved. 

Fact Sheet

This fact sheet has been developed to support the community to know the signs of an overdose and to appropriately respond to an overdose in which New Psychoactive Substances are involved.